It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Family & Friends of the Mentally Ill Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-25-2007, 08:21 AM   #1
Inactive
(female)
 
Join Date: Sep 2006
Location: TEXAS
Posts: 302
4support HB User
LAMICTAL question for Tsohl & others who can help...

My husband's pdoc just increased his Lamictal from 150 mg to 200 mg - he is also taking 1200 mg Lithium and 40 mg Adderall (for ADHD). He's had the most progress EVER on this combo of meds for about 3 months now, he is doing great. So my question is....WHY does his pdoc want to continue to increase the Lamictal and eventually take him OFF Lithium?? This combo works better than anything ever has together, why change something that doesn't need changing?? Can a higher dose of Lamictal ALONE even his moods out as well as these 2 meds do together? I thought Lithium was necessary for preventing the mania! The Lamictal has helped with his moods and depression.

This has me soooo nervous and confused. I want to talk to the pdoc about this and ask him questions.

It has taken us so long to find the right med mix for my hubbie. The thought of "rattling the waters" AT ALL doesn't sit well with me. This has been a long, tough road!

Does anybody have any insight on how successful Lamictal is taken alone for management of rapid cycling BP II? Is this common?

Thank you for all your insight!!
4support

 
Old 08-25-2007, 08:59 AM   #2
Inactive
(female)
 
Join Date: Feb 2006
Location: WI
Posts: 2,779
tsohl HB User
Re: LAMICTAL question for Tsohl & others who can help...

Hello 4 support,

I'm available to say hello but I don't have an answer for your question. Your question is perfectly logical and I would have to agree with you. He hasn't been on this combination long enough to know if it is one that will provide stability in the long-term. If hubbie is doing well on it, and there aren't a lot of side effects, I agree with you: why rock the boat??

The levels of lithium and lamictal are normal dosages for most people. They work well together and compliment one another. Our pdoc believes it is better to keep meds at the lowest therapeutic level, combining more than one to do this, rather than taking high dosages of one med.

I would just ask the pdoc. Tell him you don't feel your husband has been on this combination long enough to warrant a change and that you don't want to risk messing things up. Ask him what his reasons are for wanting to change. Sometimes pdocs make changes out of habit rather than out of necessity. You might have to step in here and be firm, after listening to what the pdoc has to say, of course.

When do you go to Canada for the wedding? How have things been otherwise??

take good care,
xxoxTsohl

 
Sponsors Lightbulb
   
Old 08-25-2007, 10:06 AM   #3
Inactive
(female)
 
Join Date: Sep 2006
Location: TEXAS
Posts: 302
4support HB User
Re: LAMICTAL question for Tsohl & others who can help...

Hi Tsohl,

Great to hear from you...

I had a feeling you would agree with my questioning this...I will plan to talk with the pdoc when we return. It makes no sense (to me) why things are better than they've ever been, it's taken so long to get here, and now the pdoc is suggesting weaning him off of lithium already?? I don't know if he sees such progress with the Lamictal that he thinks my husband would do well on the Lamictal alone? Most of the success stories I hear are with taking more than one mood stabilizer. With my husband's history, even though Lithium and Lamictal are different drugs, he didn't do well on the Lithium alone...the mix is what is working! YES, I would like to see how he does on this combo in the long-term, it's only been 3 months.

We leave tomorrow and are looking forward to it.

Everything else is truly wonderful.

Hope things are well with you and your family as well.

I'll post when I return.

Love,
4

Last edited by 4support; 08-25-2007 at 10:10 AM.

 
Old 08-25-2007, 10:23 AM   #4
Inactive
(female)
 
Join Date: Feb 2006
Location: WI
Posts: 2,779
tsohl HB User
Re: LAMICTAL question for Tsohl & others who can help...

Hi again,

Just wanted to mention that when my son found what appeared to be the right combination for him (lamictal, lithium and tegretol), the pdoc said after he was stable about a year, he would think about weaning him off some of the medicaton. When he saw him this past July, which would have been a year, he said he'd see how things went...and left all his meds at the same dosage!! Now the pdoc may realize that my son's diet leaves something to be desired and he drinks a ton of Mountain Dew. In any case, he left things just as they were.

Have a wonderful trip. I am so happy thingsare working out for you and your family.

love,
Tsohl

 
Old 08-25-2007, 12:23 PM   #5
Inactive
(female)
 
Join Date: Sep 2006
Location: TEXAS
Posts: 302
4support HB User
Re: LAMICTAL question for Tsohl & others who can help...

Thank you so much, Tsohl...

I don't really understand why anyone needs to be 'weaned' off anything that they are doing well on. I mean, it takes so long to find the right meds to begin with, at least in my husband's case. I think my husband thinks he just needs to be on Lamictal since he's feeling better on it, and he mentioned to the pdoc that he wanted to eventually get off the Lithium (why, I have no idea, he has no side effects with the current dosage). This may have prompted the pdoc's comments, but it's anyone's guess until I talk w/him.

All the best,
4

Last edited by 4support; 08-25-2007 at 12:24 PM.

 
Old 08-25-2007, 02:39 PM   #6
Inactive
(female)
 
Join Date: May 2004
Location: New York
Posts: 5,813
goody2shuz HB Usergoody2shuz HB User
Re: LAMICTAL question for Tsohl & others who can help...

4 ~ I have heard that once one is stabilized that you could try to see if the Lamictal could function well on it's own since it is usually an add on med and doctors have found that once a patient is stable that coming off others may be possible since Lamictal is a great mood stabilizer that like Lithium addresses the depressive side of bipolarity. My hopes are for Erin to possibly come off the Seroquel after being stable for a while. I of course would feel much like you when that time comes but if she could be on only one med and have stability that would be absolutely wonderful.

If I were you I would ask the pdoc's reasons for doing this (of course I would like for you to pass that information on once he discloses it...okay )

Anyway....that is my 2 cents worth. Just wanted to ease your anxiety since it was something I heard many pdocs attempt.

Keep us posted and have a wonderful time in Canada!! So glad to hear how well hubby is doing!! I hope it lasts for a long time.

Oh....and do you think that the trip will place any stress on hubby??? I know that a while back he was doing so well and then had a setback when you went away or out somewhere. If you think that may be the case then perhaps speaking to the pdoc about what to do if you see hubby having a difficult time may be a good idea. With Erin, we increase her Seroquel a little bit and I have heard of others increasing their Abilify. I would think that the increase in lamictal should take care of that for you but thought I would ask just in case.

Have a great trip!!

Love ~ Goody

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Those On Lamictal, Please Help! I'm Posting Again salty Bipolar Disorder 32 09-24-2007 02:47 PM
Lamictal questions... 4support Family & Friends of the Mentally Ill 23 06-28-2007 12:04 PM
BP II meds: Lamictal, Seroquel, Tegetrol or... any others?what will work best? leomia Bipolar Disorder 34 05-06-2007 09:25 AM
Lamictal side effects mimick MS symptoms? joanna66 Bipolar Disorder 3 04-26-2007 09:46 AM
Lamictal newbeauty Bipolar Disorder 10 02-25-2007 06:57 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



rosequartz (10), rudiraven (3), Breezin (3), ladybud (3), katlin09 (3), writeleft (3), Seraph (2), VanillaRice (2), ninamarc (2), dee088 (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 09:27 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!